Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 133, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2023, 2:04 PM CDT for Macon County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2023, 2:04 PM CDT (19:04 UTC)
- Expired
- Jun 11, 2023, 2:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Macon County, AL
The radar
The Maxwell AFB radar (KMXX), 19 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:30 PM CDT, 34 minutes earlier.
Area forecast discussion, Jun 11, 1:30 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 130 PM CDT Sun Jun 11 2023 ...New SHORT TERM, AVIATION... .SHORT TERM... (This evening through Monday) Issued at 1238 PM CDT SUN JUN 11 2023 Today, scattered showers and thunderstorms are possible across the entire area, though the southeast could see the most coverage. Instabilities are slightly higher in the southeast, with values as high as 3000 J/kg, and PW values are just below 2 inches which is near max climatologically for this time of year. Severe thunderstorms are possible, though these should be more isolated within the scattered activity. With high rainfall rates expected, flooding could become a concern in the more urban areas with any training storms this afternoon and evening. All convection should weaken after sunset. PW values will increase across the whole state with max values expected by evening. A mid level jet will move into the north with winds gusting to around 25 to 30 mph ahead of the approaching overnight feature. High temperatures today will be in the upper 80s and lower 90s this afternoon. With the moisture present, heat indices will be low to mid 90s. An MCS feature will move from the north this evening through the overnight hours. Models are trying to push the timing back ever so slightly, with the main line moving into the northwestern counties between 8 pm and 10 pm, then reaching a line roughly along I59 between 10 pm and 12 am. Finally reaching Montgomery between 12 am and 2 am, the line should then start to slow down. Scattered convection could develop in the southeastern half of the area ahead of this line, but confidence is lower on how much the air can recover from the storms this afternoon and produce additional convection tonight. A very strong jet will be driving this line south and southeastward and the forward movement alone could cause damaging winds across the state. Upper level divergence, instabilities between 3000 and 3500 J/kg, LI values around -7, and PW values near max will cause a concerning level of energy for these storms to work with. Damaging downburst winds will be the main threat, though large hail could also occur. Rainfall rates will be high, but flooding should be limited overnight with the fast movement of the storms. As the line nears the I85 corridor, winds become more parallel with the driving forcing and the forward momentum of the MCS slows and becomes more disorganized. Scattered activity will continue across the southern third of the forecast area through mid morning as instabilities and forcing remain high. Severe thunderstorms are still possible, though the chances are lower and more isolated by Monday morning. PW values will remain near max and flooding will be more of a concern early Monday with storms expected to train over the same areas. Models are showing a break in activity Monday morning, though a mid level jet will remain and winds could be gusty through the early afternoon. Monday afternoon, there will be a rather large gradient with areas in the northern 2/3 of the area experiencing northwesterly flow, drier air, and lower instabilities. Areas in the southern 1/3 of the area will have southwesterly flow, high PW values and instabilities around 3000 J/kg. Monday afternoon, additional convection could develop and the counties impacted could depend on how far north (or south) this wind difference sets up. Severe thunderstorms are once again possible Monday afternoon in the southern counties with downbursts the main threat. 24 && .LONG TERM... (Monday Night through Saturday) Issued at 240 AM CDT SUN JUN 11 2023 A very active weather pattern this week due to a compressed zonal flow pattern across the Gulf Coast states. The higher winds aloft are the result of a persistent upper ridge over northern Gulf of Mexico and closed upper low over the Great Lakes region. A stalled out surface boundary over south Alabama will lift northward Monday night with an increase in isentropic lift across north Alabama. Showers will develop near the MS river Monday evening and spread eastward into west Alabama before sunrise Tuesday. The surface boundary will likely camp out over north Alabama Tuesday through Wednesday, and increased rain chances to likely each period. Locally heavy rainfall possible and added a risk of flooding to the Hazardous Weather Outlook. Forecast rainfall totals for the period Monday through Friday are in the 3-4 inch range, with the higher totals along the I-20 corridor. A drying trend on Thursday/Friday as a short wave trof pushes through the area Wednesday night, but better rain chances Friday night and into Saturday as another short wave trof approaches from the northwest. 58/rose && .AVIATION... (18Z TAFS) Issued at 1238 PM CDT SUN JUN 11 2023 Scattered showers and thunderstorms are possible this afternoon and evening. The greatest chances for coverage will be around KMGM and KTOI so included a TEMPO at these two sites to show deteriorating conditions with any thunderstorm over the TAF site. An MCS type feature will move from north to south through the night. Winds will be gusting along the system to at least to 35 mph and the prevailing winds in each TAF may need to be adjusted once exact timing is determined. At least IFR visibilities and ceilings are expected as the line moves through. The line will stall around KMGM and KTOI, with a brief break in activity expected by mid morning. 24 && .FIRE WEATHER... Minimal rain chances today due to weak subsidence behind an exiting upper level impulse. 20ft winds from the south at 3-5 mph this morning will become southwest 7-10 mph this afternoon. A line of intense storms with gusty winds will track rapidly southward overnight, with gusts of 30-50 mph possible. A weak cool front will follow the line of thunderstorms and 20ft winds on Monday will become northwest 5-7 mph. Convective activity on Monday will be confined to the southern counties. Min RH values today will be 50-60 percent. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 64 82 59 81 / 80 20 10 60 Anniston 66 83 62 82 / 80 30 10 60 Birmingham 67 85 64 84 / 80 30 20 60 Tuscaloosa 67 85 65 84 / 80 30 30 60 Calera 68 85 65 84 / 80 30 20 60 Auburn 68 84 66 83 / 70 40 10 60 Montgomery 70 88 68 89 / 70 40 20 50 Troy 70 90 69 90 / 70 50 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...24 LONG TERM....58 AVIATION...24
Hazardous weather outlook, Jun 11, 3:44 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 344 AM CDT Sun Jun 11 2023 ALZ011>015-017>050-121145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 344 AM CDT Sun Jun 11 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are possible across all of Central Alabama this afternoon through tonight. The primary threats are damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe thunderstorms are possible across southern portions of Central Alabama Monday afternoon and evening. The primary threats are damaging wind gusts and large hail. Multiple periods of showers and thunderstorms are forecast Tuesday and Wednesday. Locally heavy rainfall will be possible, and this could result in flash flooding. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is needed today and tonight. Activation could be needed Monday through Wednesday.
In the hours before
Special weather statement, Jun 11, 1:36 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
136 PM CDT Sun Jun 11 2023
ALZ045-046-111915-
Macon AL-Bullock AL-
136 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northwestern Bullock
and Macon Counties through 215 PM CDT...
At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardaway, or 10 miles northwest of Union Springs, moving northeast at
30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tuskegee, Liverpool, Franklin Field, Lake Tuskegee, Hardaway,
Tuskegee National Forest, Davisville, Society Hill, Warriorstand, I
85 Rest Area, Fort Davis, Cross Keys, Mitchell and Moton Field
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3215 8580 3226 8599 3227 8598 3227 8592
3230 8595 3231 8595 3254 8559 3250 8549
3250 8544 3232 8543
TIME...MOT...LOC 1835Z 234DEG 25KT 3228 8580
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:21 PM CDT | Special Weather Statement | BMX | Marion | 54 min |
| Jun 10, 7:43 PM CDT | Special Weather Statement | BMX | Autauga | 32 min |
| Jun 10, 8:02 PM CDT | Special Weather Statement | BMX | Sumter | 58 min |
| Jun 10, 8:16 PM CDT | Special Weather Statement | BMX | Marion | 44 min |
| Jun 10, 8:22 PM CDT | Special Weather Statement | BMX | Montgomery | 38 min |
| Jun 11, 1:36 PM CDT | Special Weather Statement | BMX | Macon | 39 min |
| Jun 11, 2:22 PM CDT | Special Weather Statement | BMX | Macon | 23 min |
| Jun 11, 2:39 PM CDT | Special Weather Statement | BMX | Lee | 51 min |
| Jun 11, 3:05 PM CDT | Special Weather Statement | BMX | Pike | 55 min |
| Jun 11, 3:07 PM CDT | Special Weather Statement | BMX | Lee | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.